Letter to the Editor

Hypersensitivity to Furosemide

Authors: Catherine I. Dalton, MD, Marilyn S. Pacheco, MD

Abstract

To the Editor:


“Drug eruptions are probably the most frequent of all manifestations of drug sensitivity.”1 They range from mild, short-lived maculopapular rashes that subside, despite continuation of the medication, to severe forms such as Stevens-Johnson syndrome and toxic epidermal necrolysis (TEN). In fact, “cutaneous drug eruptions occur in 2–3% of all hospitalized patients.”2

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Breathnach SM. Adverse cutaneous reactions to drugs. Clin Med 2002;2:15–19.
 
2. Brönnimann M, Yawalkar N. Histopathology of drug-induced exanthems: is there a role in diagnosis of drug allergy? Curr Opin Allergy Clin Immunol 2005;5:317–321.
 
3. Noce R, Paredes BE, Pichler WJ, et al. Acute generalized exanthematic pustulosis (AGEP) in a patient treated with furosemide. Am J Med Sci 2000;320:331–333.
 
4. Kitamura K, Aihara M, Osawa J, et al. Sulfhydryl drug-induced eruption: a clinical and histological study. J Dermatol 1990;17:44–51.
 
5. Bourgain C, Bienvenu T, Cremieux AC, et al. Bumetanide as replacement therapy in furosemide-induced vasculitis. Presse Méd 1990;19:1504–1505 (in French).
 
6. Gratadour P, Guillaume C, Bui-Xuan B, et al. Absence of cross-allergy between furosemide and bumetanide. Presse Méd 1990;19:1504 (in French).